Hosp Pharm. 2021 Apr;56(2):116-123. doi: 10.1177/0018578719868405. Epub 2019 Aug 13.
Objective: To describe the use of amiodarone in critically ill, septic shock patients experiencing new-onset atrial fibrillation (NOAF) during the acute resuscitative phase of septic shock. Methods: Single-center, retrospective review of adult medical or surgical intensive care unit (ICU) patients with septic shock and NOAF. All patients received amiodarone for NOAF during the acute resuscitative phase of septic shock. The cohort was analyzed via descriptive statistics. Associations between amiodarone exposure and clinical outcomes were analyzed via a Cox proportional-hazards model. An a priori defined sensitivity analysis of hospital survivors was also employed. Main Results: A total of 239 patients were included in the analysis. Patients had a median baseline Charlson Comorbidity Index of 4 (interquartile range [IQR]: 2-6) and were acutely ill with a median Acute Physiology and Chronic Health Evaluation II (APACHE II) score of 18 (IQR: 13-22) and an incidence of mechanical ventilation of 85%. In-hospital mortality was 56% with median ICU and hospital length of stay (LOS) of 9 and 15 days, respectively. Included patients received a median of 2760 (IQR: 1110-6415) mg of intravenous (IV) amiodarone during their ICU stay. Receipt of more than or equal to 2700 mg of amiodarone was identified as an independent factor associated with longer ICU LOS (hazard ratio [HR]: 1.30; 95% confidence interval [CI], 1.10-2.28). In a sensitivity analysis of hospital survivors (n = 105), receipt of more than or equal to 2700 mg of amiodarone remained independently associated with longer ICU LOS (HR: 1.64; 95% CI, 1.05-2.58). Conclusions: Exposure to more than or equal to 2700 mg of amiodarone in the setting of NOAF and septic shock is positively correlated with longer ICU LOS. Identifying opportunities to limit amiodarone exposure and address/resolve potential precipitating causes of NOAF in this clinical scenario may reduce the morbidity associated with septic shock.